When a drug does serious harm, the FDA wants to hear from you

Joshua Gagne, PharmD, ScD

I frequently lecture to physicians, pharmacists, and other healthcare professionals on drug safety, and I often start by asking how many people have ever observed a serious adverse drug event. Almost everyone in the room raises his or her hand. I then ask how many have ever reported a serious adverse drug event to the US Food and Drug Administration (FDA) or to a drug company, and almost all of the hands go down. Often, healthcare providers do not know the important role that they can play in drug safety surveillance. Even less well known is that consumers can also contribute directly to enhancing drug safety surveillance by reporting adverse drug events that they personally have experienced.

What is a serious adverse event?

The FDA describes an adverse event as “any undesirable experience associated with the use of a medical product” (this includes medical devices as well as drugs). A serious adverse event is one that is life-threatening, requires hospitalization, results in permanent damage or disability (including birth defects), or that jeopardizes the health or life of the person using it in some other way.

The FDA’s role in drug safety

The FDA is responsible for regulating many of the products we use every day, from foods and cosmetics to dietary supplements and medical devices. It is also in charge of assuring the safety and effectiveness of medicines. This includes approving prescription drugs that have been proven to work after a series of rigorous studies, as well as monitoring whether these drugs cause unforeseen problems once they are approved and used by large numbers of individuals.

One of the main tools that the FDA uses to monitor for adverse events after a drug is approved is called MedWatch: The FDA Safety Information and Adverse Event Reporting Program. Anyone, including physicians, pharmacists, nurses, and patients themselves, can go to the MedWatch website and report a suspected problem with a drug. The FDA uses a separate reporting system for adverse events related to vaccines, called the Vaccine Adverse Event Reporting System, or VAERS. These websites ask a series of questions related to the problem (e.g., what kind of problem it was, the date that it occurred, test results) and the product(s) thought to have caused the problem. Some questions require responses in order to provide the FDA some minimally necessary information, but others do not. Individuals are encouraged to provide as much specific information as they can. Individuals can also report an adverse drug event to the company that makes the drug. Drug companies are then required to send all reports of serious adverse drug events to the FDA.

What happens after you report an adverse event to the FDA?

The FDA collects and evaluates all of this information to determine whether further evaluation of particular drug products is needed. Each year, the FDA receives more than a million reports of suspected adverse drug events, but it is believed that this represents only a fraction of all of the adverse events that occur; after all, Americans fill more than 300 million prescriptions each year. Only a small portion of the reports that the FDA receives comes directly from patients.

As patients, we have the most information about adverse drug events that we experience, and are often in the best position to describe the problem and the circumstances surrounding it. The FDA’s MedWatch system allows us not only to notify the FDA about problems, but it provides the FDA critical information needed to make decisions and issue communications that can help others. For example, in 2001 the cholesterol drug cerivastatin (Baycol) was removed from the market because of reports linking it to a rare condition called rhabdomyolysis, which causes injury to and breakdown of muscles and can lead to kidney failure.

In order for this system to work, the FDA needs to hear from you or your healthcare provider, either directly or through reports submitted to drug companies.

Related Information: Harvard Health Letter

Comments:

  1. Micheal Ethan

    Two recent drug recalls have again put the spotlight on consumer safety and reminded us how vulnerable we are when a widely circulated medication is deemed potentially hazardous, or actually causes harm.

  2. Barbara Jacobs

    Levaquin. Taken for an upper respiratory infection.
    Within three days, I couldn’t get out of bed and walk, my leg tendons were so tight and painful. It was almost impossible to walk! I immediately went to my computer to see if it could be the Levaquin, and sure enough, that is one of the side effects. Stopped immediately. In several days, my legs got better. However, one of my patients took Levaquin for an extended time, and has permanent damage throughout her body.

  3. J. Johns

    Exmestane. Breast cancer drug administered 6 months before my five years was up ( I had been on tamoxifen with no ill effects).
    Within three weeks my hand and joints looked arthritic’ the pain was so excrutiating I cried’ my fingers became numb so that I couldn’t feel ( I am an artist/sculptor so important).
    I made an executive decision. Sirgeons and medical advice was to continue a five year course after breast cancer to stop its recurrence, but I stopped taking Exmestane.
    My fingers are still somewhat numb but I excercise regularly and can use my hands but they look like an old woman’s hands now.
    I have my own campaign: I tell women about it should they ever get breast cancer to never take Exmestane. No good telling the doctors nobody listens.

  4. Donna A. Cox

    Cool Sculpting should be outlawed as criminal as it does not work. I wasted $1800.00 and did not get a threads difference of reduced fat or inches.
    Donna A. Cox
    Gulfport, MS.

  5. DOROTHY ZIMMERMAN

    Seven or eight years ago, I had Botox shots in my face (related to aging manifestations) administered by a well-respected plastic surgeon. Several days later, my neck began to hang forward, had difficulty raising it, my body leaned to the side, and I couldn’t straighten up. Subsequently, several specialists examined me, did tests and then a physiatrist administered a shot in my spine which helped to straighten my torso somewhat.
    During the entire period, I was followed by a neurologist and then went to Duke Medical Center for a second opinion. All of the physicians who examined me reached the same conclusion. My problem was related to the Botox injections.
    My posture has improved considerably with some residual involvement in my neck.

    I received.

Post a Comment:

This blog aims to provide reliable information as well as healthy dialog about the topics covered. We reserve the right to delete comments for any reason, particularly those that do not relate directly to the contents of this post, are commercial in nature, contain objectionable or inappropriate material, or otherwise violate our Privacy Policy. Promotional URLs will be removed from comments. Comments on this blog do not represent the views of our editors or Harvard University, and have not been checked for accuracy. All comments submitted to this site become the non-exclusive property of Harvard University.